I only take the hydrocodone (vicoprofen) for flairups, I take darvon 65mg for the chronic pain. I'm seeing my pain doc in Nov.There is a fairly new pain med that is structurally related to Tramadol, but has analgesic effects rated stronger than hydro but not as strong as oxycodone. It has some effect on respiration, but not to the degree of typical narcotics/synthetic narcotics. Its called Nucynta. I'm gonna ask about it.
Definitely talk to your doctor immediately about this problem. It could be the dose of medication you're on is too strong for you, or it could also be a sign of an allergic reaction - that was how I found out (the hard way) that I was allergic to percocet (oxycodone) - difficulty breathing. At first I thought it was just because I was not used to the medication, but with every dose, it got a bit worse. I called my doctor and he told me to stop taking it immediately and never take it again.
All narcotics have the potential of causing breathing difficulties, and that risk rises if you are taking other medications, or even if you have lung/breathing issues normally, such as asthma. But at any rate, breathing difficulty is definitely nothing to mess around with - PLEASE CALL YOUR DOCTOR RIGHT AWAY!
I, too, would talk with your doctor about it. I also think all narcotics can cause respiratory depression. Maybe you're particularly sensitive to the medications you're on and another wouldn't cause that problem. But I definitely would talk to him sooner rather than later.
Valium is a benzo, not a pain killer. It is used for anxiety, it will not help with pain.
As far as I know, all narcotic pain medications can potetially cause central nervous system and repiratory depression. I would discuss this with your doctor.
all I can say is I had the same problem with Tramadol and I also got insomnia from Tramadol and hydrocodone. So, I think you could try Valium but that is stronger I think. Maybe you have a cross reaction with another drug too? I know you will get a better answer on this site. Good luck and hope your pain gets better.